advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Idyllwild, California, USA:

Our diabetes team recently switched my three year old daughter, diagnosed three months ago, to Lantus with Humalog at every meal (and sometimes snacks), but she is going low four hours after her Humalog shots, which I think this is from the Lantus. However, the diabetes nurse denies this. My reasoning is that unless she eats, her numbers are always in the low 100s [mg/dl, 5.6 mmol/L]. Is it possible that even though the Lantus is "non-peaking", her own body is still making insulin and therefore the Lantus is dropping her?

Answer:

Using Lantus (insulin glargine) (or Ultralente) as the basal insulin in conjunction with Humalog, Novolog, or Regular as the bolus insulin is a very good way of giving insulin with the attempt to better mimic normal insulin production. In addition, it allows you to dose the short-acting bolus relative to the meals with carb counting.

The pre-meal glucose and the two-hour post-meal glucose should be pretty close to one another -- within about 50 points. If the reading is lower, that suggests too much insulin (or over estimation of carbs). If the reading is higher, that suggests insufficient insulin (or under-estimation of carbs; i.e she gets more carbs than you thought).

Indeed low glucose readings may be concerning (especially if there are hypoglycemic seizures), but you also said that her readings are low " in the low 100s [mg/dl, 5.6mmol/L]. That's perfect! Remember that a normal glucose is about 60-120 mg/dl [3.3-6.7mmol/L], and even though our target for toddlers is often 80-200 mg/dl [4.1-11.1 mmol/L], I'm okay with normal!

DS

DTQ-20020516012335A
Original posting 3 Jun 2002
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.